In the past decades, tumor necrosis factor alpha (TNF-a) antagonist has been a milestone in the treatment of many chronic inflammatory diseases. TNF antagonist can increase patients´ susceptibility to many different kinds of infections especially those requiring granuloma formations despite regular performance of Screening for latent tuberculosis infection (LTBI). We report 2 cases of patients who developed tuberculosis under treatment with adalimumab, which was discontinued after the diagnosis of tuberculosis. During the tuberculosis therapy they unexpectedly developed a prolonged paradoxical reaction. In both cases we were only able to manage the progress of the paradoxical reaction through high steroid doses. Patients undergoing therapy with TNF- alphablocker are prone to develop tuberculosis infection, which could in turn lead to severe prolonged paradoxical reaction during anti-tuberculous treatment. An increased steroid dose may be required and is sometimes necessary
Financed by the National Centre for Research and Development under grant No. SP/I/1/77065/10 by the strategic scientific research and experimental development program:
SYNAT - “Interdisciplinary System for Interactive Scientific and Scientific-Technical Information”.